Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Morristown, TN

April 29, 2003Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 29, 2003, 5:06 PM EDT for Roane County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 5:06 PM EDT (21:06 UTC)
Expired
Apr 29, 2003, 5:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Roane County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS54 KMRX 292106
SVRMRX
TNC145-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF KINGSTON...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 525 PM EDT
  7 MILES SOUTH OF DEARMOND AROUND 535 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3582 8447 3597 8440 3592 8466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:15 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 29, 3:15 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE APR 29 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE APR 29 2003

A WEAK BOUNDARY AND GOOD INSTABILITY IS HELPING TO FIRE UP SOME
AFTERNOON THUNDERSTORMS ACROSS THE NORTHERN CWA. THIS SHOULD
CONTINUE THROUGHOUT THE EVENING...WILL LOSE ITS PUNCH BY MIDNIGHT AS
IT LOSES HEATING. SUMMER-LIKE PATTERN WILL CONTINUE WEDNESDAY AND
THURSDAY AS WARM DAYS AND AFTN AND EVENING THUNDERSTORMS.

IN THE EXTENDED...FRIDAY A COLD FRONT WILL APPROACH THE REGION
BRINGING A CONTINUED CHANCE FOR TSTORMS THROUGH SATURDAY MORNING.
THE WEEKEND LOOKS DRY WITH MORE SEASONAL TEMPERATURES.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   60  84  61  84 /  20  30  30  30
TYS   59  82  61  81 /  30  30  30  30
TRI   54  79  57  79 /  30  30  30  30
OQT   59  82  60  81 /  30  30  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BS
*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT TUE APR 29 2003

CURRENT SURFACE ANALYSIS SHOWS A WEAK FRONT PUSHING SOUTH THROUGH
CENTRAL AND EASTERN KY...SLOWLY TRENDING TOWARDS THE TN BORDER.
RADAR SHOWS SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT IN SOUTH
CENTRAL AND EASTERN KY STRETCHING EAST INTO SW VA...AND EXTREME NE
TN. SCATTERED SHOWERS/TSTORMS SHOULD REACH NORTH AND CENTRAL ZONES
BY AFTN...FEW IN SOUTHERN CWA. FORECAST PORTRAYS THIS SCENARIO FINE
WITH NO NEED FOR ANY CHANGE TO POPS...WILL REMOVE SOME MORNING
WORDING AND TWEAK CLOUDS NEAR MTN ZONES TO MOSTLY CLOUDY.

BS
*********************************************************************

EARLY MORNING FORECAST DISCUSSION
328 AM EDT TUE APR 29 2003

SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE OHIO VALLEY.  MODELS
SHOW THIS FRONT APPROACHING THE AREA TODAY AND POSSIBLY MOVING INTO
THE REGION TONIGHT BEFORE BECOMING STATIONARY.  BOUNDARY WILL WEAKEN
AS IT MOVES SOUTH WITH LIMITED SHORT-WAVE ENERGY...SO DO NOT EXPECT
WIDESPREAD CONVECTION THIS AFTERNOON AND EVENING. WILL CONTINUE WITH
HIGH CHANCE POPS NORTH AND CENTRAL AND LOW CHANCE SOUTH FOR TODAY.

MODELS SHOW A GOOD DEAL OF MOISTURE OVER THE AREA WEDNESDAY AND
THURSDAY WITH DAYTIME HEATING/LOCAL TERRAIN PRODUCING SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.  PATTERN IS MORE TYPICAL
OF EARLY SUMMER THAN SPRING.

TRENDED TOWARD THE WARMER HIGHS...ESPECIALLY FOR CENTRAL AND
SOUTHERN SECTIONS.

FCSTID =   15
CHA   82  60  83  61 /  40  20  40  30
TYS   80  59  82  60 /  50  20  40  30
TRI   75  56  78  56 /  50  10  40  30
OQT   79  59  81  60 /  50  20  40  30

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT MON APR 28 2003

RADAR MOSAIC SHOWS SCATTERED CONVECTION IN SOUTHERN ILLINOIS AND
SOUTHWESTERN INDIANA. THIS AREA IS PROJECTED TO APPROACH OUR NORTHERN
COUNTIES TOWARD DAYBREAK. CURRENT FORECAST HAS THIS COVERED WELL.
TEMPS LOOK REASONABLE. NO UPDATE PLANNED AT THIS TIME.

LCM

*********************************************************************
Hazardous weather outlook, Apr 29, 6:35 AM EDT, 10 hours 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:04 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox41 min
Apr 29, 4:09 PM EDTSevere Thunderstorm WarningMRXCampbell36 min
Apr 29, 4:52 PM EDTSevere Thunderstorm WarningMRXCampbell38 min
Apr 29, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson30 min
Apr 29, 5:28 PM EDTSevere Thunderstorm WarningMRXSullivan32 min
Apr 29, 5:49 PM EDTSevere Thunderstorm WarningMRXRoane41 min
Apr 29, 6:02 PM EDTSevere Thunderstorm WarningMRXMaury43 min
Apr 29, 6:17 PM EDTSevere Thunderstorm WarningMRXHamilton43 min
Apr 29, 6:52 PM EDTSevere Thunderstorm WarningMRXScott23 min
Apr 29, 7:09 PM EDTSevere Thunderstorm WarningMRXCampbell51 min
Apr 29, 7:18 PM EDTSevere Thunderstorm WarningMRXMcMinn27 min
Apr 29, 7:37 PM EDTSevere Thunderstorm WarningMRXMonroe38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.